JournalsggdVol. 4, No. 4pp. 863–872

On Leighton’s graph covering theorem

  • Walter D. Neumann

    Barnard College, Columbia University, New York, USA
On Leighton’s graph covering theorem cover
Download PDF


We give short expositions of both Leighton’s proof and the Bass–Kulkarni proof of Leighton’s graph covering theorem, in the context of colored graphs. We discuss a further generalization, needed elsewhere, to “symmetry-restricted graphs”. We can prove it in some cases, for example, if the “graph of colors” is a tree, but we do not know if it is true in general. We show that Bass’s Conjugation Theorem, which is a tool in the Bass–Kulkarni approach, does hold in the symmetry-restricted context.

Cite this article

Walter D. Neumann, On Leighton’s graph covering theorem. Groups Geom. Dyn. 4 (2010), no. 4, pp. 863–872

DOI 10.4171/GGD/111